It took far too long, and apparently only happened after a formal request from the FDA, but the recall of Hyland’s teething tablets is finally official.
The US Food and Drug Administration, or FDA, issued an official Safety Alert back in September after receiving multiple reports of children being sickened by “homeopathic” teething tablets and gels. Tests on those products later turned up what the agency characterized as “inconsistent” levels of the herbal remedy belladonna. It was at that time that the agency specifically identified Hyland’s as a brand of concern and disclosed that it had requested a recall, which the company behind Hyland’s (Standard Homeopathic Company) had refused.
Other companies agreed to recall but Hyland’s remained steadfast in its refusal. A couple of weeks later, though, it announced that it would no longer sell homeopathic teething products in the US market. In a statement published on the products’ website, the company insisted that its products were safe and called out the FDA’s Safety Alert as “burdensome contradictory information“.
Belladonna, for which the FDA says there “is no safe dose for children” can cause symptoms including seizures. Neither Hyland’s nor the FDA have ever publically said how many kids are believed to have been sickened by the pills and there are no known reports of any child dying after using them.
2010 Recall Of Hyland’s Teething Tablets
This is not Hyland’s first recall of its teething tablets. Back in 2010 the company issued a recall covering 6 different UPC numbers after an FDA investigation and inspection at the company’s manufacturing plant. In its press release about that incident the company insisted that its teething products were safe but admitted that it was working with the FDA to improve the manufacturing process because–as the company itself put it–it had discovered procedures “that can be improved to ensure uniformity in dosage”.
What Parents Should Know Now
This latest recall covers all lot codes of Hyland’s Baby Teething Tablets and Hyland’s Baby Nighttime Teething Tablets. If you still have any of this on hand you’re asked to simply throw it out. (The press release made no mention of any refunds being offered.)
If you’ve given this to your child and believe that the child has experienced any kind of adverse event you’re urged to contact your child’s doctor. You or your doctor should also log your experience with the FDA’s MedWatch program.